I’m new to this forum and new to Parkinson’s too. I’m just hoping to get some feedback / further info to help me understand what’s going on!
I was diagnosed with “Probable” PD at the end of Feb. The neurologist put me on what he called a “baby dose” of Madopar (50mg/12.5mg) for one month, then onto double that dose. I’ve now been taking 1 x 100mg/25mg Madopar 3 times per day for about 3 months. I’m not able to discern any positive effects of taking this medication and I really don’t believe it’s doing anything for me at the moment.
I’ve read lots about people needing stronger doses, alternative drug treatments, and even the fact that in some cases, Madopar can take months to become effective. This is in sharp contrast to other comments I’ve read where some people say it’s revolutionised the way they feel.
I currently have no dialogue with anyone about my condition and my only discussion about it to-date was with the neurologist in Feb this year. I have a follow-up appointment scheduled at the end of June which I’m hoping will shed some more light! 4 months between chats seems a very long time!
In view of my lack of apparent symptom relief, I’m wondering if it really is PD or something different (MSA?). I’ve got all the usual stuff going on - occasional tremor (particularly in my right hand) ; strange gait/difficulty walking ; difficulty handwriting ; pronounced lack of strength and stamina ; signs of slurred speech (sometimes).
Any comments or feedback from those who know a whole lot more than me, most welcome.
Some people find that the initial “baby” dose is too small to notice a difference. A higher dose may be required. Talk to your doctor about this.
I was started on Madopar in November 50/12.5 and then increased gradually to 100/25 3x a day. Like you I didn’t feel it was having any effect. Then increased to 4x a day in March which meant I could space it to 5 hours between doses during the day. Also what made a big difference was learning about timing doses around meals - take Madopar 30 minutes or so before eating and if it causes nausea just have some carbs - a biscuit or cracker, with the Madopar. I now feel Madopar is doing its job even though I can feel it starting to wear off just before my next dose.
I spoke to one of the Parkinson’s nurses on the helpline for advice on how to take the Madopar as my appointment with local Parkinson’s nurse was a few months away at the time. I would heartily recommend you do the same.
Good luck with finding a way to manage your symptoms.
Welcme to the Forum. I was diagnosed in January this year, and have found he Forum to be a life saver. Whatever my problem it has probably affected someone else. I don’t take Madopat so can’t comment on it. but I am sure you will get comments from oher users.
I saw my neurologist twice, with a gap of two months. He was so pleased with my progress that I don’t need to see him for another six months, unless I have a problem.
I think that devloping a good working relationship with a professional you trust is an important part of taking control.
My OH had very bad symptoms before he admitted something other than old age was the problem. Shaking all the time, unable to get out of a chair or turn over in bed, difficulty walking etc.so as soon as he was given Madopar 12/50 these symptoms improved and the higher dose, which he began 6 months later made the shakes disappear and the other symptoms hardly noticeable. 2 years later, the symptoms he first suffered are going slightly worse but nothing like they were pre madopar… I wonder if I find the effects of Madopar so good because the symptoms were so bad- worse than the ones you are describing, and that the Madopar could stop yours going so much worse. - Just a thought!
Sorry for the delay in my reply.
Yes you could be right. I don’t feel the Madopar is doing anything for me at the moment. However, I’ve just had my dose increased so we’ll see what happens. The problem is, I’m not sure how I WOULD be feeling if I wasn’t on the drug so it’s difficult to tell in real terms of it’s having any effect or not
I hope the increased dose works for you. People do have different symptoms but they all affect quality of life, often quite badly. My OH had found daily living very difficult and he stopped being able to go out even for a short walk. Obviously he did not reach the level he enjoyed before but there was a great improvement,.and I hope that you find the same happens to you.